Alert archive / Iowa / High Wind Watches in 2014

High Wind Watch 2, NWS Des Moines, IA

January 25, 201417 counties in Iowa

NWS Des Moines, IA issued this high wind watch at Jan 25, 2014, 4:09 AM CST for 17 counties in Iowa. It took effect at Jan 26, 2014, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 25, 2014, 4:09 AM CST (10:09 UTC)
In effect from
Jan 26, 2014, 12:00 PM CST
Expired
Jan 25, 2014, 3:35 PM CST
In force
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Lucas County, IA, Madison County, IA, Monroe County, IA, Sac County, IA, Union County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 55 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WWUS73 KDMX 251009
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
409 AM CST SAT JAN 25 2014

...VERY STRONG WINDS RETURN SUNDAY AFTERNOON AND EVENING...

.AN ARCTIC COLD FRONT WILL ARRIVE LATE SUNDAY WITH VERY STRONG
WINDS DEVELOPING AHEAD OF THE BOUNDARY THEN CONTINUING WITH THE
FRONT PASSAGE. LITTLE TO NO SNOW IS ANTICIPATED ACROSS THIS AREA
WHICH WILL LIMIT THE IMPACT FOR BLOWING SNOW. DANGEROUS WIND
CHILLS WILL DEVELOP ACROSS THE AREA SUNDAY NIGHT INTO MONDAY.

IAZ033-034-044>046-057>059-070>073-081>085-251815-
/O.NEW.KDMX.HW.A.0002.140126T1800Z-140127T0600Z/
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...DENISON...CARROLL...JEFFERSON...AUDUBON...
EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...
WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA
409 AM CST SAT JAN 25 2014

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING. 

* TIMING...SUNDAY AFTERNOON AND EVENING

* WINDS...WEST TO NORTHWEST WINDS 30 TO 40 MPH GUSTING TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS. TRAVEL WILL BECOME DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES.

&&

$$
2 follow-up statements
359 
WWUS73 KDMX 251606
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1006 AM CST SAT JAN 25 2014

...VERY STRONG WINDS RETURN SUNDAY AFTERNOON AND EVENING...

.AN ARCTIC COLD FRONT WILL ARRIVE LATE SUNDAY WITH VERY STRONG
WINDS DEVELOPING AHEAD OF THE BOUNDARY THEN CONTINUING WITH THE
FRONT PASSAGE. LITTLE TO NO SNOW IS ANTICIPATED ACROSS THIS AREA
WHICH WILL LIMIT THE IMPACT FOR BLOWING SNOW. DANGEROUS WIND
CHILLS WILL DEVELOP ACROSS THE AREA SUNDAY NIGHT INTO MONDAY.

IAZ033-034-044>046-057>059-070>073-081>085-260015-
/O.CON.KDMX.HW.A.0002.140126T1800Z-140127T0600Z/
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...DENISON...CARROLL...JEFFERSON...AUDUBON...
EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...
WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA
1006 AM CST SAT JAN 25 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...SUNDAY AFTERNOON AND EVENING

* WINDS...WEST TO NORTHWEST WINDS 30 TO 40 MPH GUSTING TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS. TRAVEL WILL BECOME DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES.

&&

$$
897 
WWUS73 KDMX 252135
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CST SAT JAN 25 2014

...VERY STRONG WINDS RETURN SUNDAY AFTERNOON AND EVENING...

.AN ARCTIC COLD FRONT WILL ARRIVE LATE SUNDAY WITH VERY STRONG
WINDS DEVELOPING AHEAD OF THE BOUNDARY THEN CONTINUING WITH THE
FRONT PASSAGE. LITTLE TO NO SNOW IS ANTICIPATED ACROSS THIS AREA
WHICH WILL LIMIT THE IMPACT FOR BLOWING SNOW. DANGEROUS WIND
CHILLS WILL DEVELOP ACROSS THE AREA SUNDAY NIGHT INTO MONDAY.

IAZ033-034-260545-
/O.UPG.KDMX.HW.A.0002.140126T1800Z-140127T0600Z/
/O.NEW.KDMX.HW.W.0002.140126T1800Z-140127T0600Z/
SAC-CALHOUN-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY
335 PM CST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SUNDAY AFTERNOON AND EVENING

* WINDS...WEST TO NORTHWEST WIND 30 TO 40 MPH GUSTING TO 60 MPH.

* IMPACTS...DRIVING AND MAINTAINING CONTROL OF YOUR VEHICLE WILL
  BECOME EXTREMELY HAZARDOUS...ESPECIALLY IN HIGH PROFILE AND
  LIGHT WEIGHT VEHICLES. THE HIGH WINDS WILL ALSO MAKE IT
  DIFFICULT TO WALK ESPECIALLY IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS. TRAVEL WILL BECOME DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IAZ044>046-057>059-070>073-260545-
/O.UPG.KDMX.HW.A.0002.140126T1800Z-140127T0600Z/
/O.NEW.KDMX.HW.W.0002.140126T2100Z-140127T0600Z/
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
WARREN-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...CARLISLE
335 PM CST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT FROM 3 PM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 PM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SUNDAY MID AFTERNOON AND EVENING

* WINDS...WEST TO NORTHWEST WIND 30 TO 40 MPH GUSTING TO 60 MPH.

* IMPACTS...DRIVING AND MAINTAINING CONTROL OF YOUR VEHICLE WILL
  BECOME EXTREMELY HAZARDOUS...ESPECIALLY IN HIGH PROFILE AND
  LIGHT WEIGHT VEHICLES. THE HIGH WINDS WILL ALSO MAKE IT
  DIFFICULT TO WALK ESPECIALLY IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS. TRAVEL WILL BECOME DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IAZ023-260545-
/O.NEW.KDMX.HW.W.0002.140126T1800Z-140127T0600Z/
POCAHONTAS-
INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY
335 PM CST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT. 

* TIMING... SUNDAY AFTERNOON AND EVENING

* WINDS...WEST TO NORTHWEST WIND 30 TO 40 MPH GUSTING TO 60 MPH.

* IMPACTS...DRIVING AND MAINTAINING CONTROL OF YOUR VEHICLE WILL
  BECOME EXTREMELY HAZARDOUS...ESPECIALLY IN HIGH PROFILE AND
  LIGHT WEIGHT VEHICLES. THE HIGH WINDS WILL ALSO MAKE IT
  DIFFICULT TO WALK ESPECIALLY IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IAZ047-060-074-075-260545-
/O.NEW.KDMX.HW.W.0002.140126T2100Z-140127T0600Z/
BOONE-POLK-MARION-MAHASKA-
INCLUDING THE CITIES OF...BOONE...DES MOINES...PELLA...
KNOXVILLE...OSKALOOSA
335 PM CST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT FROM 3 PM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 PM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT. 

* TIMING...SUNDAY MID AFTERNOON AND EVENING

* WINDS...WEST TO NORTHWEST WIND 30 TO 40 MPH GUSTING TO 60 MPH.

* IMPACTS...DRIVING AND MAINTAINING CONTROL OF YOUR VEHICLE WILL
  BECOME EXTREMELY HAZARDOUS...ESPECIALLY IN HIGH PROFILE AND
  LIGHT WEIGHT VEHICLES. THE HIGH WINDS WILL ALSO MAKE IT
  DIFFICULT TO WALK ESPECIALLY IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IAZ081>085-260545-
/O.UPG.KDMX.HW.A.0002.140126T1800Z-140127T0600Z/
/O.NEW.KDMX.WI.Y.0005.140127T0000Z-140127T0600Z/
ADAMS-UNION-CLARKE-LUCAS-MONROE-
INCLUDING THE CITIES OF...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA
335 PM CST SAT JAN 25 2014

...WIND ADVISORY IN EFFECT FROM 6 PM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SUNDAY EVENING

* WINDS...WEST TO NORTHWEST WINDS 25 TO 40 MPH GUSTING TO 50 MPH.

* IMPACTS...THE STRONG WIND WILL CAUSE DIFFICULT DRIVING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS. TRAVEL WILL BECOME DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IAZ086-092>097-260545-
/O.NEW.KDMX.WI.Y.0005.140127T0000Z-140127T0600Z/
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...OTTUMWA...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
335 PM CST SAT JAN 25 2014

...WIND ADVISORY IN EFFECT FROM 6 PM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT. 

* TIMING...SUNDAY EVENING

* WINDS...WEST TO NORTHWEST WIND 25 TO 40 MPH GUSTING TO 50 MPH.

* IMPACTS...THE STRONG WIND WILL CAUSE DIFFICULT DRIVING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FAB

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this high wind watch went out at Jan 25, 4:06 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 25, 4:06 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
406 AM CST SAT JAN 25 2014

.SHORT TERM /TODAY/...
ISSUED AT 400 AM CST SAT JAN 25 2014

MAIN FORECAST CONCERN IS WITH WINDS AND TEMPERATURES TODAY
AS STRONG CAA CONTINUES TO FILTER INTO THE STATE THIS MORNING. THE
MAJORITY OF MAXIMUM TEMPERATURES TODAY HAVE ALREADY OCCURRED AS
TEMPERATURES CONTINUE TO DROP THIS MORNING OVER CENTRAL IOWA. MAY
SEE ANOTHER BRIEF WARM-UP THIS AFTERNOON OVER THE FAR SOUTHWEST WITH
THE SURFACE HIGH BUILDING INTO WESTERN IOWA THIS AFTERNOON AND ALLOW
WINDS TO SHIFT WEST. LEANED TOWARD A ECMWF/SREF BLEND FOR
TEMPERATURES AND TEMPERATURE TRENDS TODAY. A WEAK BAND OF PRECIP
ASSOCIATED WITH THE UPPER LEVEL JET LEFT EXIT REGION WILL QUICKLY
DEPART THE FORECAST AREA BY 12Z AND NOT EXPECTING ANY PRECIPITATION
AFTER THAT TIME FRAME. THE 25.06Z HOPWRF HAS LITTLE TO NO PRECIP IN
THE SOUTHWEST THIS MORNING AND ONLY KEPT SLIGHT POPS GOING TO
COINCIDE WITH CURRENT RADAR TRENDS. OTHERWISE...THE STRONGEST WINDS
WILL BE THIS MORNING WITH THE INITIAL PUSH OF PVA THROUGH 15Z. WINDS
ATOP THE MIXED LAYER RANGE AROUND 30 KNOTS THIS MORNING AND THEN
GRADUALLY DECREASE THIS AFTERNOON WITH SUBSIDENCE MOVING INTO THE
STATE.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 400 AM CST SAT JAN 25 2014

SEVERAL ISSUES TO DEAL WITH OVER THE NEXT 60 HOURS. STRONG THETA-E
ADVECTION WILL BE ONGOING OVER WESTERN IOWA BY EARLY THIS EVENING
WITH SNOW MOVING INTO THE FAR NORTHWEST THEN SPREADING SOUTHEAST.
THE SNOW WILL IMPACT MAINLY THE NORTHEAST HALF OF THE FORECAST
AREA OR GENERALLY NORTHEAST OF A DENISON TO DES MOINES TO OTTUMWA
LINE. GENERAL QPF WITH THIS SYSTEM IS ONE TO TWO TENTHS OF AN INCH
OVER THE NORTHEAST. CRYSTAL MORPHOLOGY WITH THESE WARM ADVECTION
EVENTS TENDS TO PROMOTE MORE SMALLER PLATES AND NEEDLES AS OPPOSED
TO DENDRITES WITH MUCH OF THE LIFT OCCURRING IN A LAYER WARMER
THAN THE OPTIMAL DENDRITIC GROWTH REGION. THIS WILL LIMIT SNOW
RATIOS AND COMBINED WITH A FAST MOVING SYSTEM...SHOULD RESULT IN
SNOWFALL OF 1 TO 3 INCHES IN THE REGION SPECIFIED. THEREFORE...NO
HEADLINES TONIGHT.

PRIMARILY WESTERLY DOWNSLOPE FLOW WILL FOLLOW SUNDAY
MORNING. THIS FLOW SHOULD PUSH TEMPERATURES ABOVE FREEZING FOR A
LARGE PORTION OF CENTRAL IOWA AHEAD OF A STRONG COLD FRONT THAT
WILL REACH NORTH CENTRAL IOWA BY MID AFTERNOON. THIS WARMING MAY
CAUSE SEVERAL POTENTIAL PROBLEMS FOR SUNDAY AFTERNOON AND EVENING.
FIRST IT WILL PROMOTE GOOD MIXING WITH STRONG WINDS OF 50 TO 55
KTS MOVING INTO THE MIXED LAYER. WEAK SFC INSTABILITY APPEARS
LIKELY TO DEVELOP AHEAD OF THE APPROACHING ARCTIC BOUNDARY AND
UPPER LEVEL SHORT WAVE. SOUNDING PROFILES OVER THE NORTHERN HALF
OF IOWA ARE VERY SIMILAR TO THE JAN 16TH DES MOINES PROFILE THAT
RESULTED IN THUNDERSNOW AND NEAR BLIZZARD CONDITIONS FOR ONE TO
TWO HOURS. THIS PROFILE HAD DEEP SATURATION TO NEAR 700 MB WITH A
GOOD PORTION OF IT WITH IN THE DENDRITIC GROWTH REGION. THE THIRD
ISSUE WILL BE THE HEATING OF ROADWAYS WITH ANY PRECIPITATION
FALLING SUNDAY AFTERNOON MELTING INITIALLY THEN QUICKLY REFREEZING
AS THE ARCTIC AIR SURGES IN. WITH A LARGE PORTION OF THE AREA
HAVING LITTLE TO NO SNOW COVER...THE POTENTIAL FOR BLIZZARD
CONDITIONS IS HIGHLY CONTINGENT ON SNOW TONIGHT THEN AGAIN SUNDAY
AFTERNOON. THE CURRENT BLIZZARD WATCH HAS THE PRIMARY AREA
HIGHLIGHTED WELL WITH THE OTHER AREAS LESS LIKELY TO HAVE SNOW
TONIGHT AND ANY CONVECTIVE INSTABILITY SHOULD WANE AS IT ARRIVES
FARTHER SOUTH SUNDAY EVENING. WILL HOWEVER INCLUDE SEVERAL
COUNTIES IN A HIGH WIND WATCH THAT ARE EXPECTED TO HAVE LITTLE TO
NOW SNOW. THE WIND WITH THIS SYSTEM LOOKS POTENT. A SIGNIFICANT
TROP FOLD WILL ARRIVE COINCIDENT AND BEHIND THE BOUNDARY SUNDAY
AFTERNOON AND EVENING WITH THE STRONG COLD ADVECTION AND EXCELLENT
MOMENTUM TRANSFER. A FEW PROFILES OVER THE WEST SHOWING 60+ KTS IN
THE MIXED LAYER.

DANGEROUS WIND CHILLS REMAIN A CONCERN SUNDAY NIGHT THROUGH
MONDAY AND WILL BE IN THE 20 TO 40 BELOW RANGE BY MONDAY MORNING.
THESE WIND CHILLS WILL REQUIRE HEADLINES BUT WILL NEED TO DEAL
WITH THE OTHER CONCERNS FIRST AND WILL CONTINUE TO HIGHLIGHT THE
WIND CHILLS WITH THE OTHER PRODUCTS. MONDAY NIGHT COULD BE QUITE
COLD AS THE ARCTIC HIGH BUILDS IN FROM THE WEST. TEMPERATURES 15 TO
25 BELOW WILL BE LIKELY OVER AREAS WITH SNOW COVER. SOME
MODERATION BY WEDNESDAY AS THE HIGH SETTLES TO THE SOUTHEAST AND
BRINGING RETURN FLOW.

&&

.AVIATION...25/06Z
ISSUED AT 1126 PM CST FRI JAN 24 2014

VFR CONDITIONS WILL RETURN TO SITES BY 12Z BEHIND -SN/-RASN
PUSHING OUT OF AREA...THOUGH SITES WILL SEE MVFR OR LOWER
CONDITIONS AT TIMES THROUGH 12Z. WINDS WILL REMAIN FROM THE
NORTHWEST AND GUSTY THROUGH THE OVERNIGHT. GUSTS WILL DECREASE
NEAR 00Z...AS WINDS SHIFT TO THE SOUTH NEAR 06Z...AHEAD OF ANOTHER
APPROACHING SYSTEM WHICH MAY BRING ANOTHER ROUND OF MVFR OF LOWER
CONDITIONS TO SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
BOONE-JASPER-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WAPELLO.

HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
GREENE-GUTHRIE-LUCAS-MADISON-MONROE-SAC-UNION-WARREN.

BLIZZARD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...AWB
Hazardous weather outlook, Jan 24, 3:58 PM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CST FRI JAN 24 2014

IAZ004>007-015>017-023>028-034>039-046>050-060>062-074-075-086-
252200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-POLK-JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
358 PM CST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE SATURDAY NIGHT
INTO SUNDAY WITH ADDITIONAL LIGHT SNOW POSSIBLE SUNDAY. STRONG
AND GUSTY NORTHWEST WINDS ARE EXPECTED SUNDAY AND SUNDAY
EVENING...POSSIBLY GUSTING TO 50 MPH AT TIMES...AND MAY PRODUCE
BLIZZARD CONDITIONS.

TEMPERATURES WILL PLUMMET AS WELL WITH WIND CHILLS 25 BELOW TO 45
BELOW BY MONDAY MORNING. ALTHOUGH WINDS WILL DIMINISH SOMEWHAT BY
MONDAY...LINGERING BLOWING SNOW AND BITTER COLD WIND CHILLS MAY
PRODUCE LIFE THREATENING CONDITIONS. WINDS WILL DIMINISH SOMEWHAT
INTO TUESDAY...BUT THE ARCTIC COLD WILL NOT ABATE WITH 25 TO 40
BELOW WIND CHILLS AGAIN BY TUESDAY MORNING. WIND CHILLS OF 30
BELOW ZERO OR LESS MAY LAST FOR OVER A 24 HOUR PERIOD ACROSS
PORTIONS OF NORTHEAST IOWA.

A BLIZZARD WATCH IS IN EFFECT FOR THE AREA SUNDAY AND SUNDAY
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ADDITIONAL WATCHES OR
WARNINGS WILL LIKELY BE NEEDED FOR THE BITTER COLD SUNDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AND ADVERSE WINTER CONDITIONS ARE ALWAYS APPRECIATED AND
ENCOURAGED.

IAZ033-044-045-057>059-070>073-081>085-092>097-252200-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
358 PM CST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE SATURDAY NIGHT INTO
SUNDAY...BUT MAY BE FOLLOWED BY STRONG AND GUSTY NORTHWEST WINDS
LATE SUNDAY AND SUNDAY EVENING...POSSIBLY GUSTING TO 40 TO 50 MPH
AT TIMES. BLOWING SNOW WILL BE POSSIBLE...ESPECIALLY IN OPEN
AREAS.

TEMPERATURES WILL PLUMMET AS WELL WITH BITTER COLD WIND CHILLS 20
BELOW TO 35 BELOW MONDAY AND TUESDAY MORNINGS. ADDITIONALLY...
WATCHES...ADVISORIES OR WARNINGS WILL LIKELY BE NEEDED FOR THE
BITTER COLD SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AND ADVERSE WINTER CONDITIONS ARE ALWAYS APPRECIATED AND
ENCOURAGED.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:35 PM CSTHigh Wind WarningDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 18 more31 hr
Jan 25, 3:35 PM CSTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 30 more32 hr
Jan 25, 3:55 PM CSTBlizzard WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 16 more32 hr
Jan 25, 3:55 PM CSTWinter Weather AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Winnebago, Worth10 hr

Nearby

High Wind Watches in Iowa, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.